MAUDE Adverse Event Report: NATUS MEDICAL INCORPORATED NT821707, DRAINAGE KIT, LUMBAR

NATUS MEDICAL INCORPORATED NT821707, DRAINAGE KIT, LUMBAR
Model Number NT821707
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial report ref to natus complaint#: (b)(4).The lot# was not confirmed.Per doc: (b)(4) rev 05 natus external drainage lumbar catheters - risk analysis spreadsheet (ras).Hazard 1.5 - catheter tubing is cut by sharp inner edge of needle while accessing into lumbar spine and a catheter piece is left in the patient body.Effect (harm): surgical intervention.Residual risk: medium.The hazard identified have been reduced as far as possible, and the residual risk for this hazard is mainly associated with the surgical revision.The device's ifu contains the instructions, warnings, cautions, and precautions in order to use the device.Risk outweighed by benefit of use of device.Further investigation to be carried out.
 
Event or Problem Description
Nt821707 - the doctor placed a lumbar catheter; the catheter was primed with saline.Upon removal, catheter was difficult to pull back.The catheter sheered.Ct imaging obtained, two pieces remain in patient.Neurosurgery consulted to determine if surgery for removal is needed.
 
Additional Manufacturer Narrative
Follow up report 002 ref to natus complaint # (b)(4).Correction: reference to capa005401 is not applicable.There is no associated capa.Additional information included in this follow up: expiration date: 07 apr 2026, sterile date (ref.Section d4) and manufacturer date (ref.Section h4).Device history record review: unit has passed all the required tests.No manufacturing defects or non-conformances observed.
 
Event or Problem Description
On nt821707 - the doctor placed a lumbar catheter, the catheter was primed with saline.Upon removal, catheter was difficult to pull back.The catheter sheered.Ct imaging obtained, two pieces remain in patient.Neurosurgery consulted to determine if surgery for removal is needed.
 
Additional Manufacturer Narrative
Follow up report 001 ref to natus complaint # (b)(4).Complaint history review/trend analysis: (24 months review and percent of sales) 1 previously confirmed "integ-broke in use" complaints within the past two years.(b)(4) nt821707 units sold within past two years.Failure rate = (b)(4).A review of (b)(4) medical device hazard analysis (rev 05), identifies the hazard situation as "1.5 catheter tubing is cut by sharp inner edge of needle while accessing into lumbar spine and a catheter piece is left in the patient body." the risk level is considered moderate.Based on complaint of "lumbar catheter sheared off during removal" this determination is based on the information received from the customer.Root cause/failure investigation: the complaint was confirmed; the return product was torn from the tip where the perforations are located.The silicone catheter was stretched and most likely sheared by the beveled needle used to facilitate the insertion.There were previous incidents reported where the catheter sheared, capa005401 was generated to investigate.Findings as below: evaluation of the complaint description and product tested performed found the most likely cause of the lumbar catheter failure is due to its retraction during initial placement in the patient (either with or without the guidewire still populated in the catheter) while the tuohy needle remained in position.This resulted in the sharp heel edge of the tuohy needle cutting through the lumbar catheter.The instructions for use (b)(6) (rev.Ac) contain several warnings to help prevent this from occurring in the field: page (5) five warning states: "to avoid damage to the catheter, care must be taken not to withdraw the catheter from the needle in order to reposition it in the subarachnoid space.If the catheter must be removed, withdraw the needle and catheter simultaneously".Page (5) five under precautions states: "silicone rubber tears and cuts easily.Use rubber shod forceps when handling the catheter".Page seven (7) warns: "warning: to minimize the risk of damage to the catheter, take care not to pull back on or withdraw the catheter after insertion into the needle.If the catheter must be removed, withdraw the needle and catheter simultaneously".Also, page seven (7) below step 7 list three caution statements: "caution: silicone tears and cuts easily.Use rubber shod forceps when handling silicone catheters"."caution: hold the catheter securely at the exit site during needle and guide wire removal to prevent catheter dislodgement"."caution: follow these points to aid needle and guide wire removal and_ to prevent damaging the catheter".Based on the investigation findings it appears that the user failed to comply with the precautions, warnings and multiple cautionary statements outline throughout the instructions for use.Failure mode: confirmed / catheter tip sheared during use.
 
Event or Problem Description
Nt821707, the doctor placed a lumbar catheter; the catheter was primed with saline.Upon removal, catheter was difficult to pull back.The catheter sheered.Ct imaging obtained, two pieces remain in patient.Neurosurgery consulted to determine if surgery for removal is needed.

Brand Name
NT821707, DRAINAGE KIT, LUMBAR
Common Device Name
NT821707, DRAINAGE KIT, LUMBAR
Manufacturer (Section D)
NATUS MEDICAL INCORPORATED
5955 pacific center boulevard
san diego 92121
Manufacturer Contact
gráinne walsh
5955 pacific center boulevard
san diego 92121
MDR Report Key22023337
Report Number2023988-2025-00042
Device Sequence Number15714075
Product Code JXG
UDI-Device Identifier00382830050531
UDI-Public00382830050531
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K964923
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/07/2026
Device Model NumberNT821707
Device Catalogue NumberNT821707
Device Lot Number118001082988
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/06/2025
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/14/2025
Supplement Report FDA Received Date07/08/2025
07/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age86 YR
Patient SexMale